Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 102, NWS Grand Forks, ND

June 26, 1998Becker County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 26, 1998, 8:14 PM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1998, 8:14 PM CDT (01:14 UTC)
Expired
Jun 26, 1998, 9:00 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

Counties Becker County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:15 PM CDTThunderstorm WindFergus Falls, MNA tree was blown into a house, damaging the roof. Another tree fell on a garage. Power was out for a section of Fergus Falls for over an hour.
Jun 26, 8:20 PM CDTThunderstorm WindDalton, MNA tree was blown into a garage and a truck.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
3.0
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

518 
WUUS1 KFAR 270116 RRA
SVRFAR
MNC005-111-270200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
814 PM CDT FRI JUN 26 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BECKER COUNTY IN WEST CENTRAL MINNESOTA
  OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 900 PM CDT

* AT 812 PM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM NEAR LAKE PARK MINNESOTA...10 MILES WEST OF
  DETROIT LAKES TO JUST EAST OF FERGUS FALLS. MOVEMENT WAS EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DETROIT LAKES AT 835 PM CDT
  SMOKEY HILLS STATE PARK AT 855 PM CDT
  VINING AT 850 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.
EWENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:05 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 26, 3:05 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
305 PM CDT FRI JUN 26 1998

FIRST PERIOD DISCUSSION...MODEL GRIDDED DATA HAS HI CAPES
OVR ERN SD AND SRN ND TO SHFT INTO SRN RED RVR VLY BY MORN.
ADAP SHOWING LI`S ARE THE LOWEST OVR CNTRL DAKS WITH STRONG
SFC MOIST FLUX CONVGERENCE. PRES FALLS WERE BEST OVR SRN
RED RVR VLY AND THE BDR OF MN AND SD WHERE SUNSHINE PROVIDING
GOOD HTG. SO XPC STRMS TO CONT OVR SW CNTYS. SFC DWPNTS
FAIRLY HI SO WL HAVE MUGGY OVNGT LOWS. HOURLY NTRANS SNDGS
QUITE UNSTABLE AT FAR LATE THIS EVE. PRECIP A GOOD BET OVR
MUCH OF CWFA WITH BEST CHANCES OVR SW 2/3. THINK LOWS WL
BE IN IN THE LWR 60S AT DVL...MID 60S AT HCO, GFK, FAR, TVF,
CKN, TVF, FSE, ROX, BDE, BJI, PKD...UPR 60S AT DTL , FFM.

HOPPES

In the hours before

Local storm report, Jun 26, 6:45 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
645 PM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    ENGLEVALE 2SW             ND    STRONG WINDS BLOWING
06/26/98   RANSOM                          55 GAL DRUMS AROUND
                                           DAMAGED HOUSE

0500 PM    ENGLEVALE 2SW             ND    WIND DMG 8-10 INCH TREE
06/26/98   RANSOM                          LIMBS BROKEN

0500 PM    ELLIOT                    ND    WIND DMG TREES DOWN
06/26/98   RANSOM

0600 PM    MCLEOD                    ND    WIND DMG TREES DOWN
06/26/98   RANSOM                          EST 60+ WINDS PCPN 2.54
                                           IN 45 MIN FLOODED BASEMENTS
Local storm report, Jun 26, 6:45 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
645 PM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    ENGLEVALE 2SW             ND    STRONG WINDS BLOWING
06/26/98   RANSOM                          55 GAL DRUMS AROUND
                                           DAMAGED HOUSE

0500 PM    ENGLEVALE 2SW             ND    WIND DMG 8-10 INCH TREE
06/26/98   RANSOM                          LIMBS BROKEN

0500 PM    ELLIOT                    ND    WIND DMG TREES DOWN
06/26/98   RANSOM

0600 PM    MCLEOD                    ND    WIND DMG TREES DOWN
06/26/98   RANSOM                          EST 60+ WINDS PCPN 2.54
                                           IN 45 MIN FLOODED BASEMENTS
Special weather statement, Jun 26, 7:17 PM CDT, 57 minutes before
NDZ006-007-014-015-024-270215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
717 PM CDT FRI JUN 26 1998

...VERY STRONG WINDS IN THE DEVILA LAKE AREA...

AT 655 PM CDT THE AUTOMATIC WEATHER STATION AT THE DEVILS LAKE
AIRPORT REPORTED A SOUTH WIND WITH GUSTS TO 64 MPH. THIS IS NOT
DIRECTLY ASSOCIATED WITH A SEVERE THUNDERSTORM BUT IS DUE TO THE
RAPID PRESSURE CHANGES CAUSED BY THE STRONG THUNDERSTORM COMPLEX
MOVING ACROSS SOUTHEAST NORTH DAKOTA. RESIDENTS OF THE MADDOCK...
LEEDS ... DEVILS LAKE...CANDO...AND MUNICH AREAS CAN EXPECT WIND
GUSTS TO 65 MPH THROUGH THE EVENING. THIS MAY CAUSE DAMAGE AND
RESIDENTS SHOULD SEEK SHELTER IN A PERMANENT STRUCTURE.
EWENS
Special weather statement, Jun 26, 7:17 PM CDT, 57 minutes before
NDZ006-007-014-015-024-270215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
717 PM CDT FRI JUN 26 1998

...VERY STRONG WINDS IN THE DEVILA LAKE AREA...

AT 655 PM CDT THE AUTOMATIC WEATHER STATION AT THE DEVILS LAKE
AIRPORT REPORTED A SOUTH WIND WITH GUSTS TO 64 MPH. THIS IS NOT
DIRECTLY ASSOCIATED WITH A SEVERE THUNDERSTORM BUT IS DUE TO THE
RAPID PRESSURE CHANGES CAUSED BY THE STRONG THUNDERSTORM COMPLEX
MOVING ACROSS SOUTHEAST NORTH DAKOTA. RESIDENTS OF THE MADDOCK...
LEEDS ... DEVILS LAKE...CANDO...AND MUNICH AREAS CAN EXPECT WIND
GUSTS TO 65 MPH THROUGH THE EVENING. THIS MAY CAUSE DAMAGE AND
RESIDENTS SHOULD SEEK SHELTER IN A PERMANENT STRUCTURE.
EWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:30 PM CDTFlash Flood WarningFGFClay, Wilkin2 hr
Jun 26, 8:58 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail47 min
Jun 26, 9:21 PM CDTFlash Flood WarningFGFBecker, Otter Tail119 min
Jun 27, 5:20 PM CDTSevere Thunderstorm WarningFGFKittson30 min
Jun 27, 5:50 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau35 min
Jun 27, 6:24 PM CDTSevere Thunderstorm WarningFGFRoseau36 min
Jun 27, 6:55 PM CDTSevere Thunderstorm WarningFGFLake of the Woods30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.